Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Pittsburgh, PA

August 27, 2020Allegheny County, Beaver County, Washington County, Pennsylvania; Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 27, 2020, 6:08 PM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania; Hancock County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 6:08 PM EDT (22:08 UTC)
Expired
Aug 27, 2020, 7:00 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Beaver County, PA, Washington County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 9 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 5:32 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:03 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 3:03 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
303 PM EDT Thu Aug 27 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible again this evening and
again on Friday. Widespread rain is expected Friday night through
Saturday with drier weather expected Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No change was made for the afternoon update as convection has been
limited thus far by very warm, and dry mid levels. Nevertheless, a
shortwave moving across the Lakes region indicates a mid level
thermal trough which is expected to support dvlpmnt and more balanced
updraft potential by early eve.

SPC has maintained a slight risk over the forecast area given downdraft
potential and increased deep layer shear, especially over the I80
corridor.

The severe threat will diminish as instability wanes this eve; however,
enough WNW flow aloft will remain with weak shortwaves to keep isolated/scattered
showers going in the warm, moist environment.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Showers and thunderstorms will continue on Friday with a crossing
weak sfc low and advancing upper trough amid increasing deep tropical
moisture with the remnants of Laura. Isolated severe storms are
possible during the afternoon hours with strong, damaging winds being
the primary threat. Training storms may also cause localized flash
flooding.

The remnants of Hurricane Laura will cross the region late Friday
night into Saturday, eventually merging with the low/trough crossing
southern Ontario. Meanwhile, a cold front will cross the upper
Midwest into the Ohio Valley. Deep tropical moisture associated with
Laura's remnants in advance of this front will serve as the focus
for widespread rainfall late Friday night into Saturday. Efficient
rainfall with training thunderstorms will pose a flash flooding
threat across the area. WPC has highlight most of the region in a
slight risk for excessive rainfall.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The pattern becomes more amplified on Saturday as a ridge builds over
the upper Midwest. This feature will cross the Ohio Valley late in
the weekend, bringing a dry period to the area for Sunday and Monday.
Precipitation chances return on Tuesday with a crossing trough.
Near-average temperatures are expected through the long term.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Isolated to scattered thunderstorms will be possible through the
evening within disturbed flow aloft with best chance from PIT nwd.
Convection should generally diminish overnight with the loss of
diurnal heating, though additional shortwaves may keep isolated
showers going into Friday.

Moisture pooling along the eastern slopes will likely lead to MVFR
cig development Friday morning, with a stationary sfc boundary
sitting north of the forecast area. Additional shortwave support plus
increasing tropical moisture will lead to more widespread convection
Friday.

.Outlook...
Restrictions due to showers and thunderstorms are likely through
Saturday as remnants of Laura move past the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 27, 5:08 AM EDT, 13 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
508 AM EDT Thu Aug 27 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280915-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
508 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered severe storms are possible this afternoon and
evening. Damaging wind gusts and large hail will be the primary
threats, but an isolated tornado will also be possible. Heavy
downpours with stronger thunderstorms may pose a localized flash
flooding hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A slight risk for severe thunderstorms will be possible on Friday.
Stay tuned for changes to these threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 27, 1:05 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     3 ESE LEWISVILLE        40.49N  79.28W
08/25/2020                   INDIANA            PA   SOCIAL MEDIA

            SEVERAL SNAPPED TREES AND DAMAGE TO A BARN ALONG ROUTE
            217 BETWEEN BLAIRSVILLE AND AULTMAN. TIME ESTIMATED
            BASED ON RADAR.

&&

EVENT NUMBER PBZ2001264

JF
Special weather statement, Aug 27, 4:18 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
418 PM EDT Thu Aug 27 2020

PAZ007-008-272045-
Venango-Mercer-
418 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN MERCER AND SOUTHWESTERN VENANGO COUNTIES...

At 417 PM EDT, a strong thunderstorm was located 10 miles east of
Greenville, or 14 miles northwest of Grove City, moving southeast at
30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Stoneboro...                      Polk...
Sandy Lake...                     Clintonville...
Fredonia...                       Jackson Center...
Barkeyville...                    Maurice K Goddard State Park...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 122 and 132.
  Interstate 80 in Pennsylvania between mile markers 26 and 33.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4136 8028 4138 8028 4141 8018 4135 7983
      4120 7987 4118 7999 4130 8026
TIME...MOT...LOC 2017Z 301DEG 27KT 4135 8020

Brown
Special weather statement, Aug 27, 4:48 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT Thu Aug 27 2020

PAZ007-008-013>015-022-272115-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-
448 PM EDT Thu Aug 27 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN MERCER...SOUTHWESTERN VENANGO...NORTHEASTERN
LAWRENCE...NORTHERN BUTLER...NORTHWESTERN ARMSTRONG AND SOUTHWESTERN
CLARION COUNTIES...

At 448 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of Franklin to 8 miles
northeast of Slippery Rock to near Grove City. Movement was south at
25 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Butler...                         Grove City...
Homeacre-Lyndora...               Shanor-Northvue...
Meridian...                       Slippery Rock...
Meadowood...                      Oak Hills...
Mercer...                         Prospect...
Chicora...                        East Brady...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 103 and 119.
  Interstate 80 in Pennsylvania between mile markers 16 and 45.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4097 7954 4086 7973 4080 8001 4123 8025
      4122 7998 4133 7979
TIME...MOT...LOC 2048Z 346DEG 24KT 4123 7985 4117 7997 4117 8014

Brown

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:18 PM EDTSpecial Weather StatementPBZMercer27 min
Aug 27, 4:44 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence, Mercer46 min
Aug 27, 4:48 PM EDTSpecial Weather StatementPBZButler27 min
Aug 27, 4:56 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango34 min
Aug 27, 5:26 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Indiana and 2 more64 min
Aug 27, 5:33 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence42 min
Aug 27, 5:40 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson50 min
Aug 27, 6:11 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington49 min
Aug 27, 6:32 PM EDTSpecial Weather StatementPBZWestmoreland28 min
Aug 27, 6:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland64 min
Aug 27, 7:02 PM EDTSpecial Weather StatementPBZWashington28 min
Aug 27, 7:10 PM EDTSevere Thunderstorm WarningPBZWashington50 min
Aug 27, 7:40 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland65 min
Aug 27, 7:04 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Harrison, Jefferson, Tuscarawas41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.